Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms (DIHS/DRESS) is a severe adverse drug reaction caused by specific drug. It is characterized by visceral organ involvement and reactivation of various human herpesviruses. Although sporadic reports have documented certain conditions that appear after the resolution of DIHS/DRESS, little information is available on sequelae after resolution of DIHS/DRESS in a large patient population. The Asian Research Committee on Severe Cutaneous Adverse Reactions, comprised of doctors from Japan and Taiwan, conducted a survey on sequelae and deterioration of the underlying disease in patients with DIHS/DRESS. This was achieved by directly interviewing patients who had been followed-up by experts or through a questionnaire mailed to patients. Questions were asked about new onset cardiovascular disease, collagen disease or autoimmune disease, gastrointestinal disease, renal disease, respiratory disease, neoplasms, and other diseases such as herpes zoster and diabetes mellitus, as well as deterioration of the underlying disease. A total of 145 patients were analyzed in this study. The following newly developed diseases after recovery from DIHS/DRESS were observed: Graves' disease (n = 2), Hashimoto's disease (n = 3), painless thyroiditis (n = 2), fulminant type 1 diabetes mellitus (n = 5), and infectious diseases (n = 7). Several DIHS/DRESS patients with pre-existing renal dysfunction required lifelong hemodialysis. DIHS/DRESS is a condition that increases the risk of new onset of disease. Long-term observation of DIHS/DRESS can provide an opportunity to investigate substantial diseases from onset to the full-blown stage. Patients with DIHS/DRESS require careful long-term follow-up.
- Graves' disease
- Hashimoto's disease
- autoimmune thyroiditis
- drug reaction with eosinophilia and systemic symptoms
- drug-induced hypersensitivity syndrome
- fulminant type 1 diabetes mellitus
ASJC Scopus subject areas